target therapy

Bowel (colon & rectum) cancer

A group for anyone affected by colon, rectal or small bowel cancer to get together, ask questions, share experiences and support each other.

target therapy

No. of entries: 9 | No.of favourites: 0 | Posted on 28 Jun 2013 07:59
  • Can anyone advise me on this type of treatment.I will have combination of biological therapy and chemo.Im also having a picc line.

    bowpixie

  • Hi bowpixie What do you want to know? What drugs are you having? I've ha d oxilyplatin with capecitabine , plus cetuximab. Now I'm on irinotecan, 5FU and Avastin. I've got a picc line. Depending o. Which regime you're on, it could be three weekly for chemo and weekly for cetuximab, or two weekly if you're having 5FU though a pump. I'm happy to answer questions from my experience, so feel free to ask.
    Mandy
  • Mandy, I'm sorry, I'm jumping on the bandwagon here, as I see you had exactly the same chemo regime as me. I have just had number 10 of 12 today and I have suddenly hit a wall, with extreme tiredness. Did you get this towards the end And if so, do you have any tips you could give me. Pat x
    Pat x
  • Hi Mandy i will have Bevacizumab/oxaliplatin/5fu  I was offered this to start with as i did say at the moment i'm not ready for hair loss,makes even more real that i have cancer,sure you might have felt the same.i think the oncologist said this would be every 2 weeks the treatment,with a portable pump.i'm so confused by it all.i think its so much to take in.im still recovering from bowel op which was a shock in itself,let alone spread.Thanks for any help/advise you can give me,even what to expect with a picc line.bowpixie

    bowpixie

  • Hi bow pixie Suffering from steroid insomnia tonight, so wide awake at a ridiculous time. I find the side effects of the peripheral drugs can be worse than the chemo drugs! So what can I tell you. Firstly, I love my picc line. It goes in above my elbow, easily covered and forgotten about, and as you're having oxy you'll be saved the vein irritation that you'd most likely get if they just put it through a vein directly into your hand. I have a shower sleeve which I got from boots to cover the dressing when showering. The dressings are pretty good, but I feel safer and it was recommended by the nurse who inserted it. She also recommended no repetitive arm movements, eg vacuuming, I do try to limit use with that arm on things like ironing and vacuuming but I usually forget. I have the line flushed every other week so in between chemo treatments so it's being looked at regularly. But any problems and get onto your chemo unit. You'll see from other postings on here, and in your literature that the side effects of oxy include extreme sensitivity to cold, so cold drinks or breathing in cold air are impossible. Don't handle anything cold without gloves - and you'll be surprised by what feels cold- even loo seats! I also found that the first mouthful of anything caused jaw pain, I thought possibly from saliva glands. And don't watch sad films cos as the tears prick your eyes, it hurts. On a positive side, the nausea and sickness were less for me than on irinotecan. And I worked through treatment, only a desk job, but still a positive. And no hair loss. 5FU in a pump is a bit of a pain as you're attached to the pump for two days after leaving the chemo unit. The important thing is to sort out how you'll carry your bottle. I've had a variety of bum bag type carriers but just bought one of those money belts which the bottle fits in, and so far, it's probably the best solution. Although it's supposed to empty in 46 hours, I've always found it takes more like 48 hours. And then they take it off and you're free! As far as side effects go, no sickness/nausea or hair loss. I get flushed which I think is the 5FU rather than the steroids but who knows! The steroids are to help with nausea, and to overcome some of the other effects of the chemo, or so I've been told. You also get anti sickness before the chemo starts, and 2 different types of anti sickness pills to take away, and anti diarrhoea pills, and mouthwash. Depending on the hospital, they will probably send you home with a big bag of drugs the first time, and top up as you need them. I have to keep refusing most of them as I don't need them. I do find that the anti sickness pills have a constipation effect, but they can give you something for that (usually lactulose, which gives you wind) I also find that the steroids give me heartburn, and got something prescribed by the doctor for this. The only side effects I can tell to be from the bevacizumab (Avastin) is that I get bits of blood when I blow my nose, nothing worrying, just something that didn't happen before. Wel, I think that's quite comprehensive, but remember that we're all different so it may have different effects on you. You'll be reviewed regularly by the doctor and they can adjust the dose if they think you need it. So do be honest about symptoms - I've been tempted previously to play them down, but it's not worth it in the long run. Do ask any questions that may arise from the above. I'm sure others with chip in with their experiences too. And I always think the first chemo is the worst, so even if it's horrible the first time, I find the second one isn't as bad.
    Mandy
  • Hi Pat Which of the 2 regimes? I've just had 10th of my current regime and no wall's appeared. I do find that I sometimes do too much cos of the steroid boost, so I think the 9th was worst as I just did too much. So really the only advice I can offer is to say, rest! Because that's what your body is telling you to do. I don't recall this on my previous regime either but they did drop my dose at the half way stage which made a difference. Hope you get over the tiredness and best wishes for the rest of your chemo.
    Mandy
  • Hi Mandy, Thanks for coming back so quickly. I'm on Iritinocan ( not spelt like that), 5fu and Avastin. I am on the full dose of them all. You are quite right, rest is the only answer, but so difficult when you're humming on the steroids. Take care and will no doubt be in touch again at some stage. Love Pat x
    Pat x
  • Hi Bowpixie, 

    Sorry to here about your cancer and need for chemo, has your's spread.

    I was on the same chemo as you are having last year, and had the same side effect's as Mandy more or less. They did have to reduce my chemo as my neutrophils were very low and I could'nt have chemo 3 times. 

    To be honest I did'nt find the chemo as bad as I thought it was going to be, I felt tired, 2/3 days after each session, but after that was'nt too bad at all. 

    Good luck with it all, hope it goes ok , am so glad you have a good sense of humour and sound positive, as I really think it helps.

    I am 63 with 2 lovely daughter's and 4 beautiful grandchildren, so have got alot to be positive for like you.

    Take care, let us know how you get on ,

    Pam x. 

Page 1 of 2 12Next 5 >